Hail, Greeley
- When
- September 4, 4:20 PM CST
- Where
- Greeley County, 3 mi N of Scotia
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.513, -98.720
Strong to severe thunderstorms affected only a small fraction of South Central Nebraska on this late Tuesday afternoon and early evening, but caused sporadic wind damage in portions of Nuckolls and Thayer Counties as outflow surged north from a complex of storms centered on and especially south of the state line in far northern Kansas. These strong southerly winds occurred mainly between 7 PM…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Strong to severe thunderstorms affected only a small fraction of South Central Nebraska on this late Tuesday afternoon and early evening, but caused sporadic wind damage in portions of Nuckolls and Thayer Counties as outflow surged north from a complex of storms centered on and especially south of the state line in far northern Kansas. These strong southerly winds occurred mainly between 7 PM and 745 PM CDT, with reports including substantial roof damage to a two-story apartment building in downtown Superior and the sides blown off a golf cart shed under construction at the Hebron golf course. A few hours prior to this wind event and over 100 miles to the northwest, a completely separate, isolated storm flared up over southern Valley County around 430 PM CDT and strengthened as it drifted east, producing hail to around penny size north of Scotia before weakening. The initial development of high-based multicell storms that eventually produced the damaging winds near the state line occurred over extreme northwest Kansas during the mid-afternoon hours along a surface trough extending southwestward from north central Nebraska. This early activity then morphed into an increasingly organized quasi-linear complex as it charged east into far north central Kansas. In the mid and upper levels, flow was quasi-zonal and modest in strength, but contained weak embedded shortwave troughs well to the south of a much stronger wave sliding through eastern Montana. Although 0-6 kilometer vertical wind shear was only around 30 knots, surface-based CAPE up to around 1000 J/kg in the presence of a hot and deeply-mixed airmass with surface temperatures around 100 F and dewpoints only in the 50s created a favorable environment for damaging outflow winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 4, 2:55 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 355 PM CDT TUE SEP 4 2012 .SHORT TERM...TONIGHT THROUGH FRIDAY...CHANGING WEATHER CONDITIONS ARE EXPECTED THROUGH THE SHORT TERM PERIODS AS A PAIR OF APPROACHING COLD FRONTS ARE EXPECTED TO BRING COOLER WEATHER ALONG WITH VARYING CHANCES FOR THUNDERSTORMS THROUGH THE END OF THE WEEK. THE FIRST OF THESE COLD FRONTS...CURRENTLY VISIBLE IN WV IMAGERY STRETCHING FROM NORTHERN MINNESOTA TO THE NEBRASKA PANHANDLE...IS FORECAST TO CROSS THE LOCAL AREA OVERNIGHT...WITH A FEW SHOWERS AND THUNDERSTORMS POSSIBLE AHEAD OF THE BOUNDARY THIS EVENING. AT THIS TIME...THE LATEST MESO ANALYSIS FROM SPC INDICATES THE BEST INSTABILITY AND SHEAR ARE OFF TO THE NORTHEAST OF THE LOCAL AREA...WHERE THE BULK OF THE STRONGER STORMS ARE EXPECTED THIS EVENING. EVEN SO...A FEW SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP NEAR GOODLAND KANSAS THE PAST HOUR OR SO...AND COULD SEE SOME ADDITIONAL DEVELOPMENT PUSH ACROSS NORTH CENTRAL KANSAS THROUGH THE EARLY EVENING HOURS. THE 18Z NAM AND 12Z WRF APPEAR TO HAVE THE BEST HANDLE ON THIS INITIAL DEVELOPMENT TO OUR SOUTHWEST...AND WENT WITH A BLENDED SOLUTION OF THESE MODELS THROUGH THE OVERNIGHT HOURS WITH SMALL CHANCE POPS FOR JUST ABOUT EVERYONE AHEAD OF THE APPROACHING COLD FRONT. ONCE THIS FRONT PUSHES THROUGH THE ENTIRE FORECAST AREA BY NOON TOMORROW...EXPECT A MUCH COOLER AIRMASS...WITH BREEZY NORTHERLY WINDS IN ITS WAKE. 850MB TEMPS SHOW A MARKED 10C DROP BEHIND THE FRONT...AND CORRESPONDINGLY EXPECT A RETURN TO NEAR NORMAL TEMPS WEDNESDAY AFTERNOON AFTER THIS AFTERNOONS NEAR RECORD TEMPS. AT THIS HOUR...GRI HAS TOPPED AT 102...AND STANDS JUST 1 DEGREE SHY OF THE RECORD FOR SEPTEMBER 4TH OF 103 SET BACK IN 1945. AFTER A MORE SEASONAL AND BREEZY WEDNESDAY...EXPECT THE RETURN FLOW AROUND THE SURFACE HIGH PRESSURE SYSTEM ACROSS EASTERN NEBRASKA TO ADVECT SOME WARMER AND MORE HUMID AIR BACK ACROSS THE REGION ON THURSDAY WITH HIGH TEMPERATURES CLIMBING BACK A FEW DEGREES ABOVE NORMAL AMD INSTABILITY CORRESPONDINGLY INCREASING ACROSS THE REGION. THIS INCREASED INSTABILITY ALONG WITH FORCING FROM A PASSING UPPER LEVEL SHORTWAVE SHOULD BE ENOUGH TO SPARK A FEW STRONG THUNDERSTORMS ACROSS THE REGION THURSDAY AFTERNOON AND EVENING...AND WENT AHEAD AND CONTINUED TO HIGHLIGHT THIS POSSIBILITY IN LATEST HWO. THEREAFTER...AN EVEN STRONGER COLD FRONT IS EXPECTED TO CROSS THE REGION EARLY FRIDAY MORNING PROVIDING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS...ALONG WITH AN EVEN COOLER AIRMASS...EXPECTED TO DROP TEMPERATURES FRIDAY AFTERNOON INTO THE LOWER TO MIDDLE 70S MOST LOCATIONS. .LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY. COMPARED TO THE SHORT TERM SECTION ABOVE...MOST OF THIS 4-DAY STRETCH IS LOOKING RATHER TRANQUIL AND SEASONAL FOR EARLY-MID SEPTEMBER...WITH LITTLE RISK OF RAINFALL/THUNDERSTORMS AND IN FACT NO MENTION OF PRECIPITATION IN THE FORECAST AT THIS TIME. IN THE MOST GENERAL SENSE...THE CWA WILL SPEND MOST OF THIS TIME FRAME UNDER THE INFLUENCE OF DRY WEST-NORTHWEST FLOW ALOFT IN THE WAKE OF A VIGOROUS SHORTWAVE PASSING THROUGH FRIDAY NIGHT. FRIDAY NIGHT...THE 12Z ECWMF/GFS SOLUTIONS ARE BOTH IN GOOD AGREEMENT DEPICTING THE SOUTHWEST PERIPHERY OF A STRONG...RATHER AMPLIFIED POSITIVELY TILTED MID/UPPER SHORTWAVE TROUGH PASSING OVER THE HEART OF THE CENTRAL PLAINS. THE SURFACE COLD FRONT ASSOCIATED WITH THIS WAVE SHOULD ALREADY BE WELL SOUTH OF THE CWA BY FRIDAY EVENING...ALONG WITH ALL ASSOCIATED SHOWERS/STORMS. THAT BEING SAID...IF THE FRONT SLOWS A BIT IT WOULDN/T TAKE MUCH TO SEE A FEW SHOWERS LINGER MAINLY IN KS ZONES DURING THE EARLY EVENING HOURS...SO TIMING WILL NEED WATCHED. FOR LOW TEMPS...STILL LOOKS LIKE A SEASONABLY COOL NIGHT RANGING FROM UPPER 40S NORTH TO MID 50S SOUTH. SATURDAY/SAT NIGHT...THIS MAY ARGUABLY BE THE MOST PLEASANT 24 HOURS OF THE ENTIRE FORECAST PERIOD. ALOFT...DRY NORTHERLY FLOW PREVAILS ON THE EASTERN PERIPHERY OF A MID/UPPER RIDGE CENTERED OVER THE DESERT SOUTHWEST/SOUTHERN ROCKIES...WHILE AT THE SURFACE...COOL HIGH PRESSURE RESULTS IN MUCH LIGHTER WINDS THAN THOSE ON FRIDAY. STILL HAVE HIGHS ONLY IN THE MID 70S CWA-WIDE...WITH SAT NIGHT LOWS GENERALLY AROUND 50. SUNDAY/SUNDAY NIGHT...THE MID/UPPER FLOW TURNS A BIT MORE WESTERLY AS THE NORTHEASTERN PERIPHERY OF THE WESTERN CONUS RIDGE FLATTENS A BIT...WHILE AT THE SURFACE...AT LEAST LIGHT SOUTHERLY BREEZES BECOME ESTABLISHED ON THE BACKSIDE OF RETREATING HIGH PRESSURE. THIS SOUTHERLY FLOW WILL GIVE TEMPS A BOOST OVER SAT...BUT STILL ONLY BACK UP TO 80 MOST AREAS FOR HIGHS...AND MAINLY MID 50S FOR LOWS. MONDAY/MONDAY NIGHT...A QUASI-ZONAL FLOW ALOFT BECOMES BETTER ESTABLISHED...AS THE RIDGE MID/UPPER RIDGE CONTINUES TO BE SQUASHED SOUTHWARD A BIT BY A PROGRESSIVE LOW AMPLITUDE WAVE TRACKING FROM THE PACIFIC NORTHWEST ACROSS THE NORTHERN ROCKIES. IN FACT...THE DETERMINISTIC 12Z GFS RUN ACTUALLY SHOWS STORMS DEVELOPING MAINLY JUST WEST OF THE CWA MONDAY NIGHT...BUT WITH LITTLE SUPPORT FROM EITHER THE GFS ENSEMBLE MEAN OR ECMWF WILL LEAVE DRY FOR NOW...AS MOISTURE/INSTABILITY SHOULD STILL BE LACKING QUITE A BIT. EARLY INDICATIONS FROM THE ECMWF ARE THAT MONDAY COULD BE A BIT BREEZY FROM THE SOUTH IN RESPONSE TO NORTHERN PLAINS PRESSURE FALLS. FOR HIGH TEMPS...AM ONLY DEPICTING A SLIGHT WARMUP INTO THE MID-UPPER 80S MOST AREAS FOR NOW...BUT COULD FORESEE THESE HIGHS EVENTUALLY BEING RAISED MORE SO TOWARD 90. TUESDAY...KEPT THE FCST PRECIP-FREE...ALTHOUGH THIS WILL ALSO BARE WATCHING AS THE NEXT SURFACE COLD FRONT APPROACHES THE AREA IN RESPONSE TO THE SHORTWAVE TROUGH NOW CROSSING THE NORTHERN PLAINS/SOUTH CENTRAL CANADA. FOR HIGHS...HAVE A FEELING THAT MUCH LIKE MONDAY THE CURRENTLY DEPICTED HIGHS IN THE MID-UPPER 80S COULD ULTIMATELY END UP CLOSER TO 90...BUT WILL NOT GO THAT WARM YET. LOOKING JUST BEYOND THE OFFICIAL FORECAST PERIOD...STAY TUNED FOR THE POSSIBLE INCLUSION OF SLIGHT POPS IN THE TUES NIGHT-WEDNESDAY TIME FRAME IF TRENDS HOLD. && .PREV DISCUSSION... /ISSUED 1241 PM CDT TUE SEP 4 2012/ AVIATION...18Z KGRI TAF...PREVAILING VFR CONDITIONS EXPECTED AT KGRI FOR THE NEXT 24 HOURS...ALBEIT...MAY SEE IN ISOLATED THUNDERSTORM IN THE VICINITY OF KGRI DURING THE EVENING HOURS AHEAD OF AN APPROACHING COLD FRONT. AT THIS TIME...CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE A TEMPO GROUP...BUT INTRODUCED A CB AND SCT CIG AT 5KFT AFT 00Z TO HIGHLIGHT THE POTENTIAL. ONCE THE FRONT REACHES THE TERMINAL...AROUND 07Z OR SO...EXPECT AN ABRUPT CHANGE IN WIND DIRECTION AND POTENTIAL FOR ANY CONVECTIVE ACTIVITY TO DIMINISH. WINDS DURING THE EARLY MORNING HOURS WILL LIKELY REMAIN BELOW 18KTS...BUT EXPECT GUST TO NEAR 30KTS BEHIND THIS FRONT DURING BY LATE MORNING WEDNESDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM/AVIATION...ROSSI LONG TERM...PFANNKUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 324 PM CDT TUE SEP 4 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 052030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 324 PM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. LATE THIS AFTERNOON THROUGH TONIGHT...THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. A FEW THUNDERSTORMS MAY BE ON THE STRONG TO SEVERE SIDE...MAINLY ALONG AND NORTHEAST OF A LINE FROM FAIRMONT TO LITCHFIELD NEBRASKA. HAIL NEAR THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS OF 60 MPH OR GREATER ARE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THURSDAY THROUGH FRIDAY...THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA. THURSDAY AFTERNOON AND EVENING...A FEW THUNDERSTORMS COULD BE ON THE STRONG TO SEVERE SIDE...WITH QUARTER SIZED HAIL AND DAMAGING WIND GUSTS OF 60 MPH BEING THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT...MAINLY ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
The Grand Island radar (KUEX), 135 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts estimated at 65 mph caused roof damage to a two story apartment building in the downtown area.
Wind gusts estimated near 65 mph caused damage to the sides of a golf cart shed that was under construction.
Wind gusts were estimated at 60 mph along Highway 81.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409958, 409966, 409961, 409964.